| Catalog Number |
4123201 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Syncope/Fainting (4411)
| Date of Event |
10/04/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.No clear root cause could be determined from analysis of the run data file (rdf) regarding the low post procedure patient hct and plt count.It was observed the operator modified the patient weight at 15 minutes of procedure time from 44kg to 106kg.This changed the estimated tbv a total of +2050 ml (from 3238 ml to 5288 ml).The system depends on the accuracy of the input patient information to successfully perform any procedure.If the input patient information is not accurate the system will be referencing an incorrect patient fluid model.This may lead to final run values which do not accurately estimate actual patient values.In cmnc, the optia device will return most of the ac to the patient.In most cmnc procedures the amount of fluid removed as collect or plasma volume is smaller than the ac volume introduced to the patient.As a result, this the patient fluid balance ends positive in most cmnc procedures.Optia will estimate the patient fluid balance throughout the procedure and provide an estimate at the end.If a patient tbv input to the device is higher than the true patient tbv then the true patient fluid balance at the end of the procedure may be higher than the device estimates.It is vital to ensure patient information is accurate prior to commencing any procedure on optia.A shift in patient fluid balance may naturally shift the patient hct throughout the procedure.The collect flow rate was increased to 2.4 ml/min by 60 minutes into the procedure.For patients with high wbc or plt counts due to mobilization or other factors, it may be helpful to use collect flow rates between 1.0ml/min and cells.Increasing the collect pump flow rate will increase the number of cells extracted from the connector.Reference the continuous mononuclear cell collection (cmnc) procedure guidelines for optimizing the collect pump flow rate.In addition, review of the aim images shows severe clumping occurred towards the end of the procedure.Clumping interferes with proper separation in the connector and can lead to reduced collection efficiency or yield and a high product hematocrit, as the target cells are not available on the interface for collection.In cases where clumping is severe, it may also lead to obstructions with fluid flow throughout the set.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.The inlet:ac ratio was raised to a value of 30 by 60 minutes into the procedure.Lowering the inlet:ac ratio to address clumping would have likely benefit the procedure.Also, review of the run data file shows the operator made a total of 62 modifications to the inlet flow rate throughout this procedure including some large modifications within a small period of time.One occurrence of large flow rate changes happened between 90 and 91 min into the procedure in which the operator increased the inlet flow rate a total of 62ml/min within roughly 1.5 minutes of procedure time.Large inlet flow rate modifications may cause the system to reestablish the interface.When the system is reestablishing the interface, it will target a lighter collection color to minimize the collection of non-targets cells.In this procedure, the constant inlet flow rate modifications caused the system to spend 46.6 min (17.11%) of the total procedure time reestablishing the interface.In general, it is suggested to minimize and spread out the amount of inlet flow rate modifications to avoid spending much time reestablishing the interface.There were multiple return access pressure alarms (12 total) with numerous inlet flow rate changes made by the operator.At the end of the procedure the return line air detector (rlad) raised the alarm air was detected in return line.This alarm is raised when air is detected at the last point of detection downstream of the return pump.For the safety of the patient the system prompts the operator to perform the air removal process to continue the procedure.The operator performed the air removal process but received the alarm air may have not been removed from return line.This alarm is raised when air is still detected at the rlad.This alarm may occur if the saline container was empty, the pump tubing was not correctly seated, an air bubble is lodged at the rlad, or there was an obstruction of the return flow rate.The operator retried the air removal then received the alarm reservoir was full during air removal and was forced to stop the procedure.This alarm was raised because the system could not confirm there is no air at the rlad before the upper-level reservoir sensor detected fluid.The system forces the end of the procedure since the system has no more room in the reservoir to introduce more fluid from the saline bag through the return line for air removal.The rdf shows the device raised the correct alarms, and all systems remained in place.The device was found to be functioning as intended.Investigation is in process; a follow-up report will be provided.
Event or Problem Description
The customer reported that following a continuous mononuclear cell collection (cmnc) procedure a patient passed out after getting up.Per the customer they had a low hct post procedure and low plt count.During the procedure they received alarms for air in return line and reservoir full during air removal alarm.There was no air in the return line seen but they were not able to continue with procedure.No rinse back was completed.Per the customer 2 units of prbc 1 unit of plts was given and the patient is in stable condition.The collection set is not available for return because it was discarded by the customer.
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.No clear root cause could be determined from analysis of the run data file (rdf) regarding the low post procedure patient hct and plt count.It was observed the operator modified the patient weight at 15 minutes of procedure time from 44kg to 106kg.This changed the estimated tbv a total of +2050 ml (from 3238 ml to 5288 ml).The system depends on the accuracy of the input patient information to successfully perform any procedure.If the input patient information is not accurate the system will be referencing an incorrect patient fluid model.This may lead to final run values which do not accurately estimate actual patient values.In cmnc, the optia device will return most of the ac to the patient.In most cmnc procedures the amount of fluid removed as collect or plasma volume is smaller than the ac volume introduced to the patient.As a result, this the patient fluid balance ends positive in most cmnc procedures.Optia will estimate the patient fluid balance throughout the procedure and provide an estimate at the end.If a patient tbv input to the device is higher than the true patient tbv then the true patient fluid balance at the end of the procedure may be higher than the device estimates.It is vital to ensure patient information is accurate prior to commencing any procedure on optia.A shift in patient fluid balance may naturally shift the patient hct throughout the procedure.The collect flow rate was increased to 2.4 ml/min by 60 minutes into the procedure.For patients with high wbc or plt counts due to mobilization or other factors, it may be helpful to use collect flow rates between 1.0ml/min and cells.Increasing the collect pump flow rate will increase the number of cells extracted from the connector.Reference the continuous mononuclear cell collection (cmnc) procedure guidelines for optimizing the collect pump flow rate.In addition, review of the aim images shows severe clumping occurred towards the end of the procedure.Clumping interferes with proper separation in the connector and can lead to reduced collection efficiency or yield and a high product hematocrit, as the target cells are not available on the interface for collection.In cases where clumping is severe, it may also lead to obstructions with fluid flow throughout the set.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.The inlet:ac ratio was raised to a value of 30 by 60 minutes into the procedure.Lowering the inlet:ac ratio to address clumping would have likely benefit the procedure.Also, review of the run data file shows the operator made a total of 62 modifications to the inlet flow rate throughout this procedure including some large modifications within a small period of time.One occurrence of large flow rate changes happened between 90 and 91 min into the procedure in which the operator increased the inlet flow rate a total of 62ml/min within roughly 1.5 minutes of procedure time.Large inlet flow rate modifications may cause the system to reestablish the interface.When the system is reestablishing the interface, it will target a lighter collection color to minimize the collection of non-target cells.In this procedure, the constant inlet flow rate modifications caused the system to spend 46.6 min (17.11%) of the total procedure time reestablishing the interface.In general, it is suggested to minimize and spread out the amount of inlet flow rate modifications to avoid spending much time reestablishing the interface.There were multiple return access pressure alarms (12 total) with numerous inlet flow rate changes made by the operator.At the end of the procedure the return line air detector (rlad) raised the alarm ¿air was detected in return line¿.This alarm is raised when air is detected at the last point of detection downstream of the return pump.For the safety of the patient the system prompts the operator to perform the air removal process to continue the procedure.The operator performed the air removal process but received the alarm ¿air may not have been removed from return line¿.This alarm is raised when air is still detected at the rlad.This alarm may occur if the saline container was empty, the pump tubing was not correctly seated, an air bubble is lodged at the rlad, or there was an obstruction of the return flow rate.The operator retried the air removal then received the alarm ¿reservoir was full during air removal¿ and was forced to stop the procedure.This alarm was raised because the system could not confirm there is no air at the rlad before the upper-level reservoir sensor detected fluid.The system forces the end of the procedure since the system has no more room in the reservoir to introduce more fluid from the saline bag through the return line for air removal.The rdf shows the device raised the correct alarms, and all systems remained in place.The device was found to be functioning as intended.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.According to therapeutic apheresis: a physician's handbook, with current centrifugal technology, reductions in platelet count are usually modest, and levels quickly return to baseline.In a severely thrombocytopenic patient, however, such a loss may mask the beginning of platelet recovery.Similarly, the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.Although generally well tolerated, the large-volume leukocytapheresis for stem cell collections in patients often results in a decline in hematocrit and platelet count, particularly because some red cells and platelets are incidentally removed with the stem cells.Investigation is in process, a follow-up report will be provided.
Event or Problem Description
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.No clear root cause could be determined from analysis of the run data file (rdf) regarding the low post procedure patient hct and plt count.It was observed the operator modified the patient weight at 15 minutes of procedure time from 44kg to 106kg.This changed the estimated tbv a total of +2050 ml (from 3238 ml to 5288 ml).The system depends on the accuracy of the input patient information to successfully perform any procedure.If the input patient information is not accurate the system will be referencing an incorrect patient fluid model.This may lead to final run values which do not accurately estimate actual patient values.In cmnc, the optia device will return most of the ac to the patient.In most cmnc procedures the amount of fluid removed as collect or plasma volume is smaller than the ac volume introduced to the patient.As a result, this the patient fluid balance ends positive in most cmnc procedures.Optia will estimate the patient fluid balance throughout the procedure and provide an estimate at the end.If a patient tbv input to the device is higher than the true patient tbv then the true patient fluid balance at the end of the procedure may be higher than the device estimates.It is vital to ensure patient information is accurate prior to commencing any procedure on optia.A shift in patient fluid balance may naturally shift the patient hct throughout the procedure.The collect flow rate was increased to 2.4 ml/min by 60 minutes into the procedure.For patients with high wbc or plt counts due to mobilization or other factors, it may be helpful to use collect flow rates between 1.0ml/min and cells.Increasing the collect pump flow rate will increase the number of cells extracted from the connector.Reference the continuous mononuclear cell collection (cmnc) procedure guidelines for optimizing the collect pump flow rate.In addition, review of the aim images shows severe clumping occurred towards the end of the procedure.Clumping interferes with proper separation in the connector and can lead to reduced collection efficiency or yield and a high product hematocrit, as the target cells are not available on the interface for collection.In cases where clumping is severe, it may also lead to obstructions with fluid flow throughout the set.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.The inlet:ac ratio was raised to a value of 30 by 60 minutes into the procedure.Lowering the inlet:ac ratio to address clumping would have likely benefit the procedure.Also, review of the run data file shows the operator made a total of 62 modifications to the inlet flow rate throughout this procedure including some large modifications within a small period of time.One occurrence of large flow rate changes happened between 90 and 91 min into the procedure in which the operator increased the inlet flow rate a total of 62ml/min within roughly 1.5 minutes of procedure time.Large inlet flow rate modifications may cause the system to reestablish the interface.When the system is reestablishing the interface, it will target a lighter collection color to minimize the collection of non-target cells.In this procedure, the constant inlet flow rate modifications caused the system to spend 46.6 min (17.11%) of the total procedure time reestablishing the interface.In general, it is suggested to minimize and spread out the amount of inlet flow rate modifications to avoid spending much time reestablishing the interface.There were multiple return access pressure alarms (12 total) with numerous inlet flow rate changes made by the operator.At the end of the procedure the return line air detector (rlad) raised the alarm ¿air was detected in return line¿.This alarm is raised when air is detected at the last point of detection downstream of the return pump.For the safety of the patient the system prompts the operator to perform the air removal process to continue the procedure.The operator performed the air removal process but received the alarm ¿air may not have been removed from return line¿.This alarm is raised when air is still detected at the rlad.This alarm may occur if the saline container was empty, the pump tubing was not correctly seated, an air bubble is lodged at the rlad, or there was an obstruction of the return flow rate.The operator retried the air removal then received the alarm ¿reservoir was full during air removal¿ and was forced to stop the procedure.This alarm was raised because the system could not confirm there is no air at the rlad before the upper-level reservoir sensor detected fluid.The system forces the end of the procedure since the system has no more room in the reservoir to introduce more fluid from the saline bag through the return line for air removal.The rdf shows the device raised the correct alarms, and all systems remained in place.The device was found to be functioning as intended.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.According to therapeutic apheresis: a physician's handbook, with current centrifugal technology, reductions in platelet count are usually modest, and levels quickly return to baseline.In a severely thrombocytopenic patient, however, such a loss may mask the beginning of platelet recovery.Similarly, the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.Although generally well tolerated, the large-volume leukocytapheresis for stem cell collections in patients often results in a decline in hematocrit and platelet count, particularly because some red cells and platelets are incidentally removed with the stem cells.Root cause: a root cause assessment was performed for this complaint.Based on the available information a definitive root cause for the patient¿s loss of consciousness and low post procedural counts could not be determined but was likely due to one or a combination of the possible causes listed below: * patient physiology/disease progression * inappropriate procedural settings selected by the operator root cause for the severe clumping is related to inappropriate ac management by the operator during the procedure.
Event or Problem Description
The customer reported that following a continuous mononuclear cell collection (cmnc) procedure a patient passed out after getting up.Per the customer they had a low hct post procedure and low plt count.During the procedure they received alarms for air in return line and reservoir full during air removal alarm.There was no air in the return line seen but they were not able to continue with procedure.No rinse back was completed.Per the customer 2 units of prbc 1 unit of plts was given and the patient is in stable condition.There was no additional unplanned medication administered prior to, during or following the procedure.The collection set is not available for return because it was discarded by the customer.